Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 7, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Jun 21, 2023, 7:56 PM CDT for Dickens County, Motley County, Texas. It was in force for 34 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2023, 7:56 PM CDT (00:56 UTC)
- Expired
- Jun 21, 2023, 8:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Dickens County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:11 PM CDT | TORNADO | Matador, TX | *** 4 FATAL, 9 INJ *** Significant damage on the west side of Matador. Several buildings heavily damaged or destroyed. |
| Jun 21, 8:11 PM CDT | TORNADO | Matador, TX | *** 4 FATAL, 9 INJ *** Significant damage on the west side of Matador. Several buildings heavily damaged or destroyed. |
| Jun 21, 8:11 PM CDT | TORNADO | Matador, TX | *** 3 FATAL *** Significant damage reported on the west side of Matador. Several buildings heavily damaged or destroyed. Mayor confirmed 3 fatalities. Unknown number of injuries. |
| Jun 21, 8:11 PM CDT | TORNADO | Matador, TX | Damage reported in the city of Matador. |
| Jun 21, 8:11 PM CDT | TORNADO | Matador, TX | Damage reported in the city of Matador. |
| Jun 21, 8:13 PM CDT | HAIL 4.5 | 1 Nne Matador, TX | Matador Cooperative Observer Report |
| Jun 21, 8:15 PM CDT | HAIL 2.75 | Matador, TX | Baseball size hail reported in Matador |
| Jun 21, 8:15 PM CDT | HAIL 2.75 | Matador, TX | Baseball size hail reported in Matador. |
| Jun 21, 8:15 PM CDT | HAIL 2.75 | Matador, TX | Baseball size hail reported in Matador. |
| Jun 21, 8:22 PM CDT | TSTM WND GST 75 | 3 N Roaring Springs, TX | West Texas Mesonet Report |
| Jun 21, 8:22 PM CDT | TSTM WND GST 75 | 3 N Roaring Springs, TX | West Texas Mesonet Report. |
| Jun 21, 8:22 PM CDT | TSTM WND GST 75 | 3 N Roaring Springs, TX | West Texas Mesonet Report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2522 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.3
The text
As transmitted.
115
WFUS54 KLUB 220056
TORLUB
TXC125-345-220130-
/O.NEW.KLUB.TO.W.0007.230622T0056Z-230622T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
756 PM CDT Wed Jun 21 2023
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
North central Dickens County in northwestern Texas...
Southern Motley County in northwestern Texas...
* Until 830 PM CDT.
* At 755 PM CDT, a severe thunderstorm capable of producing a
tornado was located 5 miles north of Matador, moving south at 20
mph. A wall cloud has been reported with this storm and a tornado
is possible.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Matador and Roaring Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3389 10059 3383 10081 3383 10091 3416 10093
3419 10080
TIME...MOT...LOC 0055Z 342DEG 18KT 3409 10084
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
264 follow-up statements
060
WWUS54 KLUB 220058
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
758 PM CDT Wed Jun 21 2023
TXC125-345-220130-
/O.CON.KLUB.TO.W.0007.000000T0000Z-230622T0130Z/
Dickens TX-Motley TX-
758 PM CDT Wed Jun 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL DICKENS AND SOUTHERN MOTLEY COUNTIES...
At 758 PM CDT, a confirmed tornado was located 4 miles north of
Matador, moving south at 20 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Matador and Roaring Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3389 10059 3383 10081 3383 10091 3416 10093
3419 10080
TIME...MOT...LOC 0058Z 342DEG 18KT 3407 10083
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
26830
WWUS54 KLUB 220102
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
802 PM CDT Wed Jun 21 2023
TXC125-345-220130-
/O.CON.KLUB.TO.W.0007.000000T0000Z-230622T0130Z/
Dickens TX-Motley TX-
802 PM CDT Wed Jun 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL DICKENS AND SOUTHEASTERN MOTLEY COUNTIES...
At 802 PM CDT, a confirmed tornado was located over Matador, moving
south at 35 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Matador and Roaring Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3389 10059 3383 10081 3383 10091 3412 10092
3415 10078
TIME...MOT...LOC 0102Z 344DEG 29KT 3403 10083
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
26839
WWUS54 KLUB 220110
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
810 PM CDT Wed Jun 21 2023
TXC125-345-220130-
/O.CON.KLUB.TO.W.0007.000000T0000Z-230622T0130Z/
Dickens TX-Motley TX-
810 PM CDT Wed Jun 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL DICKENS AND SOUTHEASTERN MOTLEY COUNTIES...
At 809 PM CDT, a confirmed tornado was located near Matador, moving
south at 35 mph. The Sheriffs office reports the tornado is just
north of the city moving south southeast.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Matador and Roaring Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3389 10059 3383 10081 3383 10091 3406 10088
3411 10075
TIME...MOT...LOC 0109Z 344DEG 29KT 3397 10081
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
26820
WWUS54 KLUB 220119
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
819 PM CDT Wed Jun 21 2023
TXC125-345-220130-
/O.CON.KLUB.TO.W.0007.000000T0000Z-230622T0130Z/
Dickens TX-Motley TX-
819 PM CDT Wed Jun 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL DICKENS AND SOUTHEASTERN MOTLEY COUNTIES...
At 818 PM CDT, a confirmed tornado was located 6 miles southeast of
Matador, moving southeast at 20 mph. Structure damage has been
reported in the City of Matador. The tornadic circulation continues
over rural portions of Motley county east of Roaring Springs.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Matador and Roaring Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3389 10059 3383 10081 3383 10091 3398 10088
3407 10072
TIME...MOT...LOC 0118Z 336DEG 18KT 3393 10076
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
26What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:40 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 21, 6:40 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 640 PM CDT Wed Jun 21 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 218 PM CDT Wed Jun 21 2023 Ridging continues to persist over the Central U.S. A MCS dissipated across Oklahoma earlier this morning dragging an outflow boundary southward across the Texas Panhandle. Expected interaction between the outflow and a dryline that stretches from Amarillo to Lake Alan Henry appears to be the best focus for convective initiation later this afternoon and evening. Unseasonably high dewpoints in the upper 70s are dominating the moist sector with a sharp gradient noted to the west of the dryline. Model guidance suggests forcing from the dryline may be enough to break the cap and initiate convection by late afternoon in the eastern South Plains/ western Rolling Plains where moisture advection has been maximized. 50 kt westerly winds aloft with nearly 20 kt southeasterly winds at the surface in the east of our CWA indicate enough shear to support organized thunderstorms. Ample CAPE too is available for intense storms to develop if the cap is broken which is still suggested in most model soundings. Softball sized hail and 80mph winds remain the main threats. A tornadoes or two cannot be ruled out with the stronger activity particularly in the extreme southeastern Texas Panhandle and northern Rolling Plains. Once storms have moved out of our CWA overnight, tomorrow morning should remain fairly tranquil. Continuing on the pattern of this morning, with RH values near 100% across the Rolling Plains, have made mention of patchy fog. At this point, I don't anticipate dense fog unless we get quite substantive rainfalls and cooler advect. ion in the wake of the convective activity. For tomorrow, we are advertising somewhat cooler temperatures than today (closer to the century mark in areas where we are seeing 105-109 this afternoon) thanks to a 20 or so meters in height falls though the past two days have seen some surprises with highs. Still, trended Max T values toward the high side of guidance based on these trends. A bigger question is the prospect for thunderstorm activity again in our eastern counties on Thursday afternoon. With the cooler temperatures, and no substantive cooling aloft, one would expect less precipitation opportunity than today though forecast soundings do hint at an environment close to CI. A stout capping inversion appears to remain in place up near CDS with some degree of an EML indicated. This looks to be a stretch, but airmass modification with top-down moistening may be the mechanism that provides such an opportunity. Confidence in storm development in the east is meager at best and areas west of the escarpment should remain dry. && .LONG TERM... (Thursday night through next Tuesday) Issued at 218 PM CDT Wed Jun 21 2023 Very hot temperatures will remain the focus of the forecast period as a strong upper level high is progged to expand northward this weekend, becoming centered near the Big Bend on Sunday, toward northwest Texas on Tuesday, and then toward the Metroplex on Wednesday. Through the his period, the expansive ridge will extend from Arizona to Louisiana while heights consistently range from 594 to 597 dam at the 500 mb level. This should result in high temperatures in the Saturday through Wednesday period in a range mostly from the upper 90s to near 110 again. Before then, late day and evening thunderstorms will remain a possibility along and east of the dryline as a series of upper level short wave troughs migrate through the northern end of the upper ridge and give some support to the diurnally driven convection. Precip chances will remain low both days with a slight chance mention sufficing at this time. && .AVIATION... (00Z TAFS) Issued at 634 PM CDT Wed Jun 21 2023 Severe thunderstorms will be possible at KCDS this evening as storms slowly move to the southeast. Large hail, gusty and erratic winds, and frequent lightning will be possible with any thunderstorm. Thunderstorms should dissipate by 04z. Late tonight into early Thursday morning MVFR to IFR ceilings will expand from north to south and potentially impact all three TAF sites. These low ceilings should dissipate late tomorrow morning with VFR conditions expected thereafter. && .LUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for TXZ034-035-040>042. && SHORT TERM...26 LONG TERM....07 AVIATION...58
Hazardous weather outlook, Jun 21, 11:10 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1110 AM CDT Wed Jun 21 2023 TXZ021>044-221615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1110 AM CDT Wed Jun 21 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible later this afternoon and evening east of a dryline expected to stall near the edge of the Caprock. If a strong cap can be overcome, supercell storms are likely and could produce giant hail to softball size and wind gusts around 80 mph. Although unlikely, a tornado is also possible. Additionally, expected temperatures of 105 to 109 this afternoon have prompted a heat advisory for the southeastern South Plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Thursday and Friday during the afternoon/evening hours, mainly off the Caprock. Triple-digit heat will return by this weekend and looks to continue well into next week with potential for heat advisories.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:25 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 50 min |
| Jun 21, 7:45 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 33 min |
| Jun 21, 8:23 PM CDT | Tornado Warning | LUB | Dickens, Motley | 37 min |
| Jun 21, 8:55 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Motley | 24 min |
| Jun 21, 8:55 PM CDT | Tornado Warning | LUB | Cottle, Dickens, King | 65 min |
| Jun 21, 9:12 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 33 min |
| Jun 21, 9:40 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Motley | 35 min |
| Jun 21, 9:41 PM CDT | Tornado Warning | LUB | Dickens, Kent, King, Stonewall | 49 min |
| Jun 21, 9:50 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 55 min |
| Jun 21, 9:51 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 54 min |
| Jun 21, 10:15 PM CDT | Tornado Warning | LUB | Kent, Stonewall | 45 min |
| Jun 22, 5:47 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 41 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.